MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SOLERA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC CD HORIZON SOLERA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 5584134
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/29/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a health care professional via manufacturer representative regarding a reducer and screwdriver used in lumbar revision posterolateral fusion with pelvic fixation.Levels implanted l3, s2ai.It was reported that for the reducer, the spring in between the handle broke apart as it was being squeezed and for the screwdriver - patient had hard cortical bone, and surgeon opts to switch straight ratcheting handle to ratcheting t-handle while screw driver and screw are still in patient.Surgeon turns handle with a lot of force and the driver breaks apart and discovered the tip of the driver had broken off and fell into the patient.The tip was identified and extracted.No other patient symptoms or complications reported.
 
Additional Manufacturer Narrative
H3: visual and functional inspection revealed the inner leaf springs of the reducer are bent.This is consistent with the springs not being aligned properly before the reducer was used.This is consistent with excessive force being applied to the leaf spring when not aligned.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Review of this mdr and/or additional information received shows that there is no information to reasonably suggest that the device in this report may have caused or contributed to a death or serious injury or that the device in this report has malfunctioned.Therefore, this event did not and does not meet the reporting requirements stipulated in 21 cfr 803.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a health care professional via manufacturer representative regarding a reducer and screwdriver used in lumbar revision posterolateral fusion with pelvic fixation.Levels implanted l3, s2ai.It was reported that for the reducer, the spring in between the handle broke apart as it was being squeezed and for the screwdriver - patient had hard cortical bone, and surgeon opts to switch straight ratcheting handle to ratcheting t-handle while screw driver andscrew are still in patient.Surgeon turns handle with a lot of force and the driver breaks apart and discovered the tip of the driver had broken off and fell into the patient.The tip was identified and extracted.No other patient symptoms or complications reported.Mdr decision corrected to not reportable.No additional supplementals required unless additional information received indicates reportable event.

Brand Name
CD HORIZON SOLERA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key10424099
Report Number1030489-2020-01099
Device Sequence Number2938665
Product Code LXH
UDI-Device Identifier00643169029170
UDI-Public00643169029170
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5584134
Device Catalogue Number5584134
Device Lot NumberSW13F1681
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2020
Supplement Date Received by Manufacturer10/30/2020
07/29/2020
Initial Report FDA Received Date08/19/2020
Supplement Report FDA Received Date11/02/2020
11/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age40 YR